Hail, Leon
- When
- May 3, 2:25 PM EST
- Where
- Leon County, 2.39 mi NNW of Tallahassee Community College
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.470, -84.360
A late season cold front brought a round of strong to severe storms across the area. Two brief tornadoes occurred, one in Perry and the other in the St Marks Wildlife Refuge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A late season cold front brought a round of strong to severe storms across the area. Two brief tornadoes occurred, one in Perry and the other in the St Marks Wildlife Refuge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 3, 12:19 PM EST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 119 PM EDT Tue May 3 2022 .AVIATION... [Through 18Z Wednesday] VFR conditions will prevail at all terminals for the remainder of today; however, TLH and VLD may be briefly impacted by isolated showers and thunderstorms later this afternoon and into the evening hours. MVFR to LIFR CIGs and VSBYs are expected to develop overnight tonight across TLH, ECP, DHN, and briefly VLD. These restrictions should lift by early morning hours shortly after the 13-14z timeframe. The remainder of the day on Wednesday through 18z is forecast to remain VFR. && .PREV DISCUSSION [1003 AM EDT]... .NEAR TERM [Through Tonight]... The picture from space this morning shows high cloud over much of the tri-state region; however, in our western most AL and FL counties, we're the high clouds are exiting revealing low cloud and fog. This trend will likely continue for our SE AL and W FL Panhandle counties this morning, so if you're commuting this morning out there be prepared for reduced visibility. Later today, a weak short wave moves over the region, which combined with an unstable and moist airmass will lead to yet another afternoon of popcorn showers and thunderstorms. Parameters favor the potential for small hail, gusty winds, and perhaps heavy rain. Otherwise, expect a partly cloudy afternoon with temperatures rising into the upper 80s to near 90 degrees. Tonight, the forecast calls for low temperatures in the mid to upper 60s and light winds. With any rain and lingering humidity we have the potential for patchy to widespread dense fog during the late overnight hours and into early Wednesday morning. .SHORT TERM [Wednesday Through Thursday]... Upper-level ridging takes hold across the area starting on Wednesday and lasting into Thursday. Surface high pressure northeast of the Bahamas will continue to impart southerly to southwesterly flow across the area. This will continue to allow for abundant moisture remaining in place. With little to no upper air support, the sea breeze will be the primary mechanism by which storms could develop in the afternoon. The best chances will be near and east of the I-75 corridor down through the Suwannee Valley. However, rain chances will nearly shut off on Thursday due to the subsidence from the upper-level ridge. With less rainfall and increasing subsidence, highs will likely reach the lower 90s away from the coast, which will stay in the middle to upper 80s. Lows will be in the middle to upper 60s. Some patchy fog will again be possible Wednesday night. .LONG TERM [Thursday Night Through Tuesday]... Ridging scoots off to our east Thursday night into Friday with a trough poised to move across the Ohio Valley and Central Appalachians Friday into Saturday. This will bring a cold front into our area Friday afternoon and evening, which will then stall on Saturday and dissipate through the weekend. The front will help provide a focus for showers and storms to develop Friday afternoon and evening, along with the afternoon sea breeze. A loosely-organized line of storms could form along the cold front as it moves into southeast Alabama and the western Florida Panhandle. There appears to be abundant CAPE and DCAPE and about 30 knots of deep-layer shear to support some strong to marginally severe storms on Friday. Most storms will trend downward after sunset as daytime heating is lost. However, with the front still lingering in place, a few showers and storms could still be possible into the overnight hours, particularly near the coast. On Saturday, the front still remains in place, though slowly weakening, and once again it will provide a focus for scattered showers and thunderstorms. Instability and shear do not appear as impressive on Saturday, but a couple stronger storms still could not be ruled out. The front dissipates on Sunday and the upper-level trough moves off the Atlantic coast. This leaves us with generally northerly flow across the area with some drier air in place, offering a brief reprieve in recent humidity and perhaps some cooler overnight lows. However, highs will remain mainly in the upper half of the 80s through the period with lows in the 60s. .MARINE... South to southwest winds around 10 knots and seas around 1 to 3 feet will continue for the next few days before a cold front approaches on Friday. Winds will increase to cautionary levels Friday and perhaps near advisory conditions on Saturday. Seas will also build to 3 to 5 feet by the end of the week, resulting in possibly hazardous boating conditions for small craft along with scattered showers and storms. .FIRE WEATHER... Areas of high dispersion are expected for areas west and along the Flint River today while tomorrow widespread low dispersions are expected. In terms of weather, we'll continue to see the trend of popcorn showers and thunderstorms for portions of SW GA and the Big Bend today with dry conditions prevailing elsewhere. The next chance widespread showers and storms will be Friday with a cold front moving through the region. Until then expect moderate minRH values spread across the 35-60% range the next few days with good to near excellent recovery forecast overnight. .HYDROLOGY... Rainfall totals will generally be light across the area, averaging less than a quarter of an inch during the next 7 days. However, given the scattered nature of thunderstorms and a summerlike flavor to the storms, localized amounts up to an inch are certainly possible with any slow-moving storms over isolated locations. However, widespread riverine or flash flooding is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 66 90 66 91 66 / 10 20 0 10 0 Panama City 68 84 68 84 71 / 0 10 0 0 0 Dothan 64 88 65 90 66 / 10 20 0 10 10 Albany 67 90 67 92 68 / 30 20 10 10 10 Valdosta 64 90 66 92 66 / 30 30 10 10 0 Cross City 65 89 66 90 68 / 20 40 10 10 0 Apalachicola 69 82 68 83 70 / 0 10 0 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...KR SHORT TERM...Young LONG TERM...Young AVIATION...Bunker MARINE...Young FIRE WEATHER...KR HYDROLOGY...Young
Special Weather Statement
National Weather Service Tallahassee FL
318 PM EDT Tue May 3 2022
FLZ016-017-031945-
Gadsden FL-Leon FL-
318 PM EDT Tue May 3 2022
...A strong thunderstorm will impact portions of east central Gadsden
and north central Leon Counties through 345 PM EDT...
At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tallahassee Comm College, or near Tallahassee. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tallahassee, Macon Community Park, Lake Iamonia, Lake Jackson,
Tallahassee Mall, Scotland, Orchard Pond, Maclay State Gardens,
Gibson, Killearn Lakes, Forest Meadows Park and Tallahassee Coml
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3044 8437 3059 8447 3064 8422 3050 8423
TIME...MOT...LOC 1918Z 168DEG 4KT 3051 8435
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
72-BUNKERThe Tallahassee radar (KTLH), 9 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
8 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.
A tree was blown down along Highway 12 along the Liberty-Gadsden County border.
A tree was blown down at 7207 Hosford Highway.
A tree was blown down on Bloxham Cutoff between Forest Road 360 and Forest Road 342.
A tree was blown down near Homewood Road and Old Bainbridge Road.
A tree was blown down onto the roadway near Old Bainbridge Road and Fred George Road.
A brief tornado touched down in Wakulla County in the St. Mark's Wildlife Refuge. The tornado began just west of Lighthouse Road, tracked across Lighthouse Road where it downed a pine tree, and continued southeast. In total, the tornado was on the ground for 2.5 miles. A well defined TDS (Tornadic Debris Signature) was evident on dual-pol radar.
A few trees were blown down in the Port St Joe area.
Trees were blown down in Perry near the Highway 221 and 27 intersection with some structural damage reported.
A tornado touched down briefly in downtown Perry, FL and was on the ground for about a minute. The tornado touched down west of South Quincy St. near W. Homer J. Smith Ave. It blew over a fence and pealed back a tin roof at a tavern. It continued east northeast along E. Hampton Springs Rd pulling up a carport cover that was anchored to the ground. The tornado bent over a stop sign and snapped large branches off a tree near the intersection of S. Jefferson St. and W. Hampton Springs Rd. One of these was hurled across the intersection, breaking a window of a home. The tornado then broke or bent several large tree limbs before damaging a fence east of Orange St. The tornado lifted just east of S. Center St. This tornado was rated EF0 with max winds around 75 mph.
A storm survey indicated that straight line winds of 80 to 90 mph resulted in snapped trees, a destroyed shed, and roof damage in an area east of Perry along San Pedro Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025908, 1025909, 1025910, 1025912, 1025913, 1025914, 1025916, 1025917, 1025885, 1025915, 1025918, 1025886, 1025919.